Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 2014, 7:51 PM CDT for Pratt County, Stafford County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2014, 7:51 PM CDT (00:51 UTC)
- Expired
- May 7, 2014, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3594 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
919
WUUS53 KDDC 080051
SVRDDC
KSC151-185-080130-
/O.NEW.KDDC.SV.W.0008.140508T0051Z-140508T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT WED MAY 7 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOPEWELL...
AND MOVING NORTHEAST AT 50 MPH.
HAZARD...UP TO GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DILLWYN...NEOLA...ST. JOHN...STAFFORD...ZENITH...HUDSON AND SEWARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 9866 3778 9901 3783 9902 3800 9893
3800 9892 3803 9891 3827 9880 3827 9847
3826 9847 3790 9847
TIME...MOT...LOC 0051Z 211DEG 49KT 3781 9892
HAIL...1.75IN
WIND...60MPH
$$
WAH3 follow-up statements
937
WWUS53 KDDC 080110
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
810 PM CDT WED MAY 7 2014
KSC151-080120-
/O.CAN.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
PRATT KS-
810 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRATT COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3792 9858 3782 9877 3783 9899 3801 9890
3827 9880 3826 9848
TIME...MOT...LOC 0110Z 211DEG 49KT 3803 9875
$$
KSC185-080130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
810 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR STAFFORD
COUNTY UNTIL 830 PM CDT...
AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. JOHN...AND
MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HUDSON AND SEWARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9858 3782 9877 3783 9899 3801 9890
3827 9880 3826 9848
TIME...MOT...LOC 0110Z 211DEG 49KT 3803 9875
HAIL...1.00IN
WIND...60MPH
$$
WAH960
WWUS53 KDDC 080121
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED MAY 7 2014
KSC185-080130-
/O.CON.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
821 PM CDT WED MAY 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
STAFFORD COUNTY UNTIL 830 PM CDT...
AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUDSON...AND
MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN STAFFORD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3792 9858 3790 9882 3798 9884 3826 9870
3826 9848
TIME...MOT...LOC 0121Z 211DEG 49KT 3816 9865
HAIL...1.00IN
WIND...60MPH
$$
WAH484
WWUS53 KDDC 080134
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 PM CDT WED MAY 7 2014
KSC185-080145-
/O.EXP.KDDC.SV.W.0008.000000T0000Z-140508T0130Z/
STAFFORD KS-
834 PM CDT WED MAY 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STAFFORD COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3792 9858 3790 9882 3798 9884 3826 9870
3826 9848
TIME...MOT...LOC 0121Z 211DEG 49KT 3816 9865
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:06 PM CDT, 45 minutes earlier.
Area forecast discussion, May 7, 7:06 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 706 PM CDT Wed May 7 2014 ...Updated aviation section... .SHORT TERM...(This evening through Thursday) ISSUED AT 347 PM CDT WED MAY 7 2014 Forecast issues revolve around current wind speeds through late afternoon, the low chances for convection for this evening and a frontal boundary sweeping the area for Thursday. Temperature trends are in very good shape as readings continue warming through the 90s this afternoon. The stronger surface winds were slow to evolve across the area and the wind advisory may not verify until late in the afternoon when full mixing potential is realized. Drier air should continue to work eastward through the late afternoon. The model MUCAPE fields and precipitation/convective fields suggest potential for high based showers or thunderstorms in vicinity of a dryline... or more likely a retreating dryline as a boundary layer moisture surge develops northward across south central Kansas. Another chance for storms exists across the far eastern sections especially from around Stafford to Coldwater eastward as the upper wave and it's cold pool moves into the central high plains. A Pacific cold front will swing through the area on Thursday, the leading edge of which should move though our eastern counties early Thursday scouring out the higher dew point air with it. Weak cold advection will help limit high on Thursday to the 70s and low 80s with a limited threat of approaching wind advisory criteria as mixing develops in the afternoon. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 257 PM CDT WED MAY 7 2014 The start of the extended period will see a shortwave trough moving out over the central High Plains Thursday evening. A cold front will be moving through southwest Kansas and should be moving south out of southwest Kansas during the evening hours. A dryline will be in the vicinity of south central Kansas before the front sweeps it east of the region later in the evening. There could be a few thunderstorms in the Pratt/Medicine Lodge areas during the early evening hours. A few high based showers could also move out of southeast Colorado into far southwest Kansas during the early evening hours. Will carry some 15-20 percent pops but am not too excited about any precipitation reaching the ground over far southwest Kansas given the dry lower levels indicated in the model soundings. Friday and Saturday should be dry and mild as weak mid level zonal flow dominates the weather picture. The models continue to struggle with how the next upper level shortwave evolves as it digs into the western states on Saturday and heads toward the central part of the country early next week. The GFS continues to be the most progressive with this wave and moves it out over the High Plains Sunday night and Monday. The 12z run is now showing the wave somewhat stronger and deeper and its ensemble members are following that trend. The GEM and ECMWF continue to show a stronger wave digging into the west and closing off over the Four Corners region before moving out over the Plains on Monday and Tuesday. At this time it still does not look like there will be widespread precipitation across southwest Kansas but the best chances will be around Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 701 PM CDT WED MAY 7 2014 Very high-based rain showers with isolated thunder will impact the HYS terminal vicinity through 01Z or so, but the threat will quickly move east thereafter. Any additional thunderstorms this evening are expected to remain east of the DDC and HYS terminals. VFR conditions are forecast through the period, but a wind shift to the west will occur by early Thursday morning. The wind will continue to veer around to the northwest by late morning and increase in speed to around 20 knots through early afternoon before weakening by late afternoon to less than 10 knots as another weak low forms to the south. && .FIRE WEATHER... ISSUED AT 347 PM CDT WED MAY 7 2014 Critical fire weather conditions have developed across a large portion of the are this afternoon and are expected to continue through early evening when winds decouple from the loss of direct surface heating. Cooler temperatures as well as weaker surface winds expected on Thursday should preclude red flag conditions across the area. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 76 43 76 / 10 10 10 0 GCK 52 72 41 78 / 10 10 10 0 EHA 44 74 42 79 / 10 10 20 0 LBL 54 77 43 79 / 10 10 20 0 HYS 60 72 41 76 / 30 10 10 10 P28 62 83 48 76 / 20 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR KSZ030-031-043>046-061>066-074>081-084>090. WIND ADVISORY until 9 PM CDT /8 PM MDT/ this evening FOR KSZ030- 031-043>046-061>066-074>081-084>090. && SHORT TERM...Russell LONG TERM...Gerard AVIATION...Umscheid FIRE WEATHER...Russell
Hazardous weather outlook, May 7, 5:55 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 555 PM CDT WED MAY 7 2014 KSZ030-031-043>046-061>066-074>081-084>090-082300- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 555 PM CDT WED MAY 7 2014 /455 PM MDT WED MAY 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A RED FLAG WARNING AND WIND ADVISORY ARE IN EFFECT THROUGH THE EARLY EVENING HOURS FOR CRITICAL FIRE WEATHER CONDITIONS AND STRONG WINDS. SEE THE LATEST FIRE WEATHER MESSAGE FOR MORE DETAILS. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE EAST OF HIGHWAY 283 OVERNIGHT. A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL UP TO THE SIZE OF GOLFBALLS AND STRONG WINDS BEING THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS, WITH QUARTER SIZE HAIL, LIGHTNING, AND DAMAGING WIND MAINLY IN THE MEDICINE LODGE AREA ON THURSDAY AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS ARE FORECAST ON SUNDAY AND MONDAY, HOWEVER IT IS TOO EARLY TO DETERMINE SEVERITY. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING GENERALLY EAST OF HIGHWAY 183. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, May 7, 6:14 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST MEADE 37.28N 100.34W
05/07/2014 E87 MPH MEADE KS LAW ENFORCEMENT
A WIND GUST OF 87 MPH WAS REPORTED AT THE MEADE AIRPORT.
&&
WHOVORKALocal storm report, May 7, 6:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT WED MAY 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 1 WSW MEADE 37.28N 100.36W
05/07/2014 MEADE KS LAW ENFORCEMENT
DISPATCH REPORTED A DAMAGED BUILDING ONE-QUARTER MILE
EAST OF THE AIRPORT AND AN OVERTURNED SEMI ON HIGHWAY 54
FOUR MILES WEST OF THE AIRPORT.
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:41 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Edwards, Kiowa, Pratt | 49 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.